Florida, 2022

Tornadoes and Damaging Winds in Florida, December 14 to 15, 2022

December 14 to 15, 2022 · NWS TAE · 10 events in 6 counties and zones

A strong cold front moved through the area during the Dec 14-15 time frame, bringing with it a round of beneficial rainfall. A few severe storms also occurred across the tri-state area, including a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong cold front moved through the area during the Dec 14-15 time frame, bringing with it a round of beneficial rainfall. A few severe storms also occurred across the tri-state area, including a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 14, 6:33 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 14, 6:33 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
633 PM EST Wed Dec 14 2022

...New AVIATION...

.NEAR TERM...
(Through Thursday)
Issued at 358 PM EST Wed Dec 14 2022

Strong winds with tornadoes (perhaps a strong tornado or two)
remain possible tonight into tomorrow morning. A broad upper trough
continues to progress east with an attendant shortwave trough
rounding its base, providing stronger forcing aloft. A 45-50kt low
level jet is present with this system and its right entrance region
will position itself over the CWA this evening. This will serve to
further enhance CAPE and shear across the area, increasing the
severe threat. 0-6KM bulk shear vectors are out of the WSW with SSE
flow at the surface, leading to enlarged looping hodographs and SRH
values ranging from 300-400m2/s2. Current visible satellite imagery
show streaming bands of cumulus from the SSE, indicating the
existence of confluence bands within the area of interest and are
readily apparent in our western counties. Current sfc obs indicate
dewpoints ranging from the upper 60s along the gulf coast to the low
60s farther inland with temperatures across the area in the low up
upper 70s. As favorable upper level diffluence moves into the region
this evening, supercells may form ahead of the main line of storms /
QLCS and will be capable of producing strong thunderstorm gusts and
tornadoes, with a couple strong tornadoes possible in our western
counties. However, the marine layer remains present as indicated in
the 18z balloon launch with a stable layer aloft, which may somewhat
limit low level lapse rates. Regardless, any storm that can root in
the boundary layer and develop a dominant updraft in this
environment will have a high chance of becoming tornadic. This is
particularly concerning in our westernmost counties, where the
aforementioned parameter spaces remain the highest.

As the line continues to propagate east, low level hodograph
curvature continues to remain favorable for brief tornadic
circulations along the leading edge. Strong winds will also be
possible as the QLCS passes through the CWA. The QLCS will begin to
gradually weaken as upper level support moves off to the north and
the stable layer near the surface strengthens with eastern extent.
The QLCS is expected to move out of the CWA by the late morning,
ushering in clear and dry conditions as high pressure builds in its
wake. High temperatures are expected to range from the low 60s to
low 70s and overnight lows will drop into the low 40s as a dry, cold
continental airmass envelops the region.

&&

.SHORT TERM...
(Thursday night through Friday night)
Issued at 358 PM EST Wed Dec 14 2022

In the wake of the strong cold frontal passage on Thursday, a much
cooler and drier air mass is in store for Thursday Night. Lows
away the coast will range from the mid-30s to mid-40s. A continued
dry air mass through Friday Night as high pressure gradually
builds in. High temperatures on Friday mostly in the 60s, which is
near average, falling back to the mid-30s to mid-40s Friday
Night.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 358 PM EST Wed Dec 14 2022

From this weekend into the middle of next week, we'll be watching
a couple southern stream systems lead to the development of waves
of low pressure in the gulf. The first opportunity for showers is
Saturday and Saturday Night, with the highest chances south of a
Valdosta to Panama City line. The next chance of precip looks to
be Monday Night thru Tuesday Night, and may be more significant.
Overall, with low tracks expected to remain south of the area, we
kept thunder out of the forecast, as instability is lacking attm.
The bigger story may be highs only reaching the 50s this weekend
into early next week, and combined with the aforementioned clouds/
precip, would make it feel raw at times. The precip timing as well
as temps will be fine tuned, as there is uncertainty. For example,
temps have the potential to run warmer than currently forecast.

&&

.AVIATION...
(00Z TAFS)
Issued at 629 PM EST Wed Dec 14 2022

Showers and thunderstorms, some severe, are making their way into
our CWA this evening. Scattered thunderstorms will continue
through this evening. TLH and VLD may experience LLWS before the
squall line between 02z and 05z. The main line of storms, some of
which will be severe with strong wind gusts and a few tornadoes,
is expected to arrive at our western terminals between 05-08z. The
squall line will travel east through the overnight and morning
hours and should begin clearing out of the region around 14z with
some lingering showers behind. During the storms, expect IFR cigs
and low vsbys during the heavier rains. Following the rains, the
winds will shift to the northwest due to the frontal passage. The
winds may still be gusting up to 20kts into the afternoon. Cigs
will begin to lift late in the morning and we can expect clear
skies by 12z Thursday.

&&

.MARINE...
Issued at 358 PM EST Wed Dec 14 2022

A strong cold front will move across the coastal waters this
evening into Thursday. Preceding this front, winds will increase
ahead of a fast moving line of severe thunderstorms, which will
sweep across the waters from west to east this late this evening
into Thursday morning. A Small Craft Advisory is in effect thru
Thursday. In addition, brief gale force wind gusts are possible
mainly west of the Ochlocknee River, well ahead of the line of
severe thunderstorms. Looking ahead, more tranquil conditions will
return on Friday into Saturday. North to northeast winds will
increase to around 20 knots on Sunday and Monday.

&&

.FIRE WEATHER...
Issued at 358 PM EST Wed Dec 14 2022

A cold front will bring storms to the area tonight with a
wetting rain to much of the region. Past this, a cold and dry
continental airmass will fill in which will raise the fire ceiling
and drop RH values to near critical values through the period. No
fire weather concerns are expected at this point in time.

&&

.HYDROLOGY...
Issued at 358 PM EST Wed Dec 14 2022

There is a marginal risk for excessive rainfall tonight into
Thursday morning mainly west of an Albany to Tallahassee line. As
a squall line tracks across the tri-state region during this time
frame, localized rainfall amounts of 1 to perhaps 2 inches are
possible. Given the dry antecedent conditions, main concern is
ponding of water in low-lying/urban areas leading to minor
flooding. Looking ahead, next chance of any meaningful rainfall is
Monday Night into Tuesday Night, the bulk of which looks to
remain south of I-10 attm.

&&

.SPOTTER ACTIVATION STATEMENT...
Spotter activation is requested. Spotters should safely report
severe weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   60  68  42  64 / 100  50   0   0
Panama City   56  64  45  64 / 100  10   0   0
Dothan        52  61  38  60 / 100  10   0   0
Albany        57  64  39  61 / 100  30   0   0
Valdosta      61  68  40  63 /  90  70   0   0
Cross City    66  73  44  67 /  70  90   0   0
Apalachicola  61  68  45  65 / 100  30   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Thursday night for FLZ108-112-
     114-115.

     High Surf Advisory until 1 PM EST Thursday for FLZ108-112-114.

GA...None.
AL...None.
GM...Small Craft Advisory until 1 PM EST Thursday for GMZ730-750-752-
     755-765-770-772-775.

&&

NEAR TERM...Worster
SHORT TERM...Franck
LONG TERM....Franck
AVIATION...Montgomery
MARINE...Franck
FIRE WEATHER...Worster
HYDROLOGY...Franck

In the hours before

Local storm report, Dec 14, 2:39 PM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
239 PM EST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST 1 ENE SAINT ANDREWS STA 30.14N 85.72W
12/14/2022  M41 MPH          GMZ750             FL   MESONET

&&

LF
Local storm report, Dec 14, 2:58 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
258 PM EST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     WATER SPOUT      2 S BLUE MOUNTAIN BEACH 30.31N 86.20W
12/14/2022                   GMZ750             FL   BROADCAST MEDIA

            WJHG POSTED A VIDEO OF A MULTI-VORTEX
            WATERSPOUT SOUTH OF BLUE MOUNTAIN BEACH.

&&

AH
Special weather statement, Dec 14, 3:46 PM EST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
246 PM CST Wed Dec 14 2022

ALZ068-FLZ009-142115-
Geneva AL-Holmes FL-
246 PM CST Wed Dec 14 2022

...A strong thunderstorm will impact portions of eastern Geneva and
northeastern Holmes Counties through 315 PM CST...

At 246 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Geneva, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hartford, Slocomb, Malvern, Esto, Noma, Black, Miller Crossroads,
Fadette, Kellys Crossroads, Bethlehem, High Bluff, Dundee, Bald Hill,
Holland Crossroads, Hendrix Crossroad, Bailey Crossroad, Light, Ards
Crossroads, Smith Crossroads and Noma Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3120 8573 3120 8549 3108 8549 3084 8568
      3093 8586
TIME...MOT...LOC 2046Z 209DEG 28KT 3095 8574

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haner
Special weather statement, Dec 14, 3:46 PM EST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
346 PM EST Wed Dec 14 2022

FLZ012>014-112-142130-
Coastal Bay FL-Inland Bay FL-Calhoun FL-Inland Gulf FL-
346 PM EST Wed Dec 14 2022

...A strong thunderstorm will impact portions of eastern Bay and
southwestern Calhoun Counties in the Panhandle of Florida through 430
PM EST/330 PM CST/...

At 346 PM EST/246 PM CST/, Doppler radar was tracking a strong
thunderstorm over Tyndall Air Force Base, or near Callaway, moving
north at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Panama City, Callaway, Springfield, Tyndall Air Force Base, Parker,
Nixon, Bayhead, Allanton, Beacon Beach, Bay Harbor, College Station,
Bayou George, Camp Flowers, Gainer Spring, Bennett, Youngstown,
Cairo, Brannonville, Broad Branch and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3043 8555 3033 8526 3020 8534 3017 8536
      3012 8539 2995 8550 3002 8567
TIME...MOT...LOC 2046Z 200DEG 29KT 3005 8556

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

73-YOUNG
Local storm report, Dec 14, 4:57 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
457 PM EST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     WATER SPOUT      2 SW WEST PANAMA CITY   30.16N 85.83W
12/14/2022                   GMZ750             FL   BROADCAST MEDIA

            MULTIPLE PICTURES AND VIDEOS ON SOCIAL MEDIA
            AND IN BROADCAST MEDIA OF A PAIR OF
            WATERSPOUTS A COUPLE MILES OFF THE SHORE OF
            PANAMA CITY BEACH.

&&

AH
Special weather statement, Dec 14, 7:45 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
645 PM CST Wed Dec 14 2022

FLZ010-011-150115-
Jackson FL-Washington FL-
645 PM CST Wed Dec 14 2022

...A strong thunderstorm will impact portions of northwestern Jackson
and northeastern Washington Counties through 715 PM CST...

At 645 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles east of Chipley, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marianna, Malone, Cottondale, Greenwood, Alford, Campbellton, Bascom,
Richter Crossroads, Jacob City, Kynesville, Steele City, Cottondale
Airport, Jacobs, Bahoma, Ellaville and Sills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CST for southeastern
Alabama...and the Panhandle of Florida.

&&

LAT...LON 3100 8538 3100 8507 3097 8503 3069 8537
      3080 8553
TIME...MOT...LOC 0045Z 222DEG 22KT 3081 8540

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Haner

The radar

The Tallahassee radar (KTLH), 67 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 5 thunderstorm wind. Local standard time, as filed.

Tornado, Liberty

When
December 14, 7:54 PM EST to 8:05 PM EST
Where
Liberty County, 4.57 mi NE of Sumatra to 3.89 mi ESE of Wilma
Rating
EF0
Path length
3.57 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
30.070, -84.920

A tornadic debris signature (TDS) tracked through portions of rural Liberty county in the Apalachicola National Forest. Only tree damage occurred in this rural area, and the tornado is rated EF0.

Thunderstorm Wind, Franklin

When
December 14, 8:20 PM EST
Where
Franklin County, 1.2 mi E of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
29.780, -84.830

Fallen trees or limbs resulted in a power outage.

Tornado, Franklin

When
December 14, 8:54 PM EST to 8:56 PM EST
Where
Franklin County, 4.83 mi NNW of Yent Place to 5.12 mi NNW of Yent Place
Rating
EF0
Path length
0.33 mi
Path width
210 yd
Reported by
NWS Storm Survey
Coordinates
29.923, -84.734

A brief EF0 tornado with max winds estimated at 85 mph touched down about 0.75 miles north of New River Primitive Campsite 8 in the Tates Hell State Forest. The tornado tracked to the northeast towards the New River, where it lifted. Through its path, a few larger pine trees were snapped, and several smaller pine trees were snapped or uprooted before lifting.

Tornado, Wakulla

When
December 14, 9:29 PM EST to 9:42 PM EST
Where
Wakulla County, 3.32 mi ESE of Sanborn to 3.74 mi N of Sopchoppy
Rating
EF1
Path length
5.69 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.053, -84.548

An EF1 tornado touched down west of Sopchoppy and moved across Smith Creek Road, damaging a residential home. The home sustained roof damage, and a stand of several mature pine trees was snapped half way up. The tornado then moved to the northeast across Smith Creek Road before lifting in a nearby wooded area. Peak winds are estimated to be 90 mph.

Thunderstorm Wind, Walton

When
December 14, 8:45 PM CST
Where
Walton County, 0.91 mi NW of Eucheeanna
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.650, -86.050

A large power outage due to wind was reported southeast of De Funiak Springs. There were also reports of trees down in the area.

Tornado, Walton

When
December 14, 8:55 PM CST to 9:00 PM CST
Where
Walton County, 2.31 mi SSE of Argyle to 1.37 mi ESE of Argyle
Rating
EF0
Path length
1.61 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
30.678, -86.029

The Holmes county dispatch received calls of a possible tornado touchdown near Walton County Road 183. In addition, a tornadic debris signature (TDS) was present on radar. Damage consisted of several trees blown down. The tornado was rated EF0 with max winds estimated near 85 mph.

Tornado, Wakulla

When
December 14, 10:14 PM EST to 10:18 PM EST
Where
Wakulla County, 2.35 mi NW of Bethel to 3.02 mi NNW of Bethel
Rating
EF0
Path length
1.5 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
30.274, -84.348

Trees were blown down with a tornadic debris signature (TDS) present. This tornado produced no other damage and was rated EF0.

Thunderstorm Wind, Bay

When
December 15, 1:16 AM CST
Where
Bay County, 0.91 mi NE of Gulf Resort Beach
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
30.230, -85.880

The WeatherFlow station at Panama City Beach measured a wind gust of 58 mph.

Thunderstorm Wind, Jackson

When
December 15, 1:49 AM CST
Where
Jackson County, 1.91 mi ENE of Compass Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.600, -85.360

A power outage due to strong thunderstorm winds affected 45 customers near Compass Lake.

Thunderstorm Wind, Jackson

When
December 15, 2:15 AM CST
Where
Jackson County, 5.41 mi SW of Sink Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.570, -85.220

A power outage due to strong thunderstorm winds affected 22 customers along Maddox Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyThe tornado archive for Florida, 2022Warnings in Florida, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070885, 1069721, 1070886, 1070891, 1069722, 1070884, 1070895, 1069723, 1069724, 1069725.